Myth of the day, 11
Myth: Birth Control pills make you gain weight.
Fact: Clinical trial after clinical trial has been unable to prove a correlation between oral contraceptives and weight gain.
Specifically, a review article published in 2006 analyzed 44 previous trials and found that while some participants did gain weight during their studies, there was no evidence that their birth control was to blame.
“We’ve heard from several of our patients that they’re concerned about gaining weight on birth control,” says Dr. Yen. “And no woman wants to gain weight. I’d rather prevent pregnancy than propagate a myth that’s not supported by science.”
One type of contraceptive that may cause weight gain is injectable depot medroxyprogesterone acetate (DMPA), commonly known as the birth control shot. In a study published in March 2009, University of Texas researchers linked the shot to an average 11-pound weight gain over three years.